On the Buckling of Axially Compressed Imperfect Cylindrical Shells

[+] Author and Article Information
J. Arbocz

Firestone Flight Sciences Laboratory, California Institute of Technology, Pasadena, Calif; Department of Aeronautics, Northrop Institute of Technology, Inglewood, Calif.

E. E. Sechler

California Institute of Technology, Pasadena, Calif.

J. Appl. Mech 41(3), 737-743 (Sep 01, 1974) (7 pages) doi:10.1115/1.3423381 History: Received October 01, 1973; Revised January 01, 1974; Online July 12, 2010


A theoretical investigation of the buckling behavior of imperfect isotropic shells with edge constraints and under axial compression was carried out. The nonlinear Donnell equations for imperfect isotropic shells have been reduced to an equivalent set of nonlinear ordinary differential equations. The resulting two-point boundary-value problem was solved numerically by the “shooting method.” The use of this method made it possible to investigate how the axial load level at the limit point is affected by the following factors: the rigorous enforcing of the experimental boundary conditions, the prebuckling growth caused by the edge constraint, the overall symmetry of the response pattern, and the orientation and shape of the axisymmetric and asymmetric imperfection components.

Copyright © 1974 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In